Thunderstorm Wind, Johnson
- When
- June 28, 8:53 PM CST to 8:54 PM CST
- Where
- Johnson County, 1.4 mi N of Bonita
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.840, -94.816
Estimated 60 mph wind gusts in south Olathe.
On the late evening hours of June 28, storms brought severe wind to portions of Johnson and Miami Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the late evening hours of June 28, storms brought severe wind to portions of Johnson and Miami Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 28, 5:45 PM CST, 3 hours 8 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 645 PM CDT Fri Jun 28 2024 .KEY MESSAGES... - Strong to severe storms expected overnight, with damaging winds, large hail, and heavy rainfall being the main hazards. - Temperatures cool temporarily going into the weekend. - Very hot and humid conditions expected to return next Tuesday. && .DISCUSSION... Issued at 106 PM CDT Fri Jun 28 2024 Early day storms and showers have mostly moved out of the region at this point, leaving behind a cooler, moist airmass. Cloud cover has persisted over much of eastern KS and MO throughout the day, with some pockets evident on satellite. With these conditions in place, the risk of severe weather tonight has become more uncertain. This is in addition to the presence of a strong capping inversion over the region. If cloudier conditions continue, then the lack of warming to this airmass may not destabilize it enough to create energetic storm modes. However. with some clearing evident within the cloud shield, there is a non-zero chance of severe development going into the overnight hours. With a cold frontal boundary forcing from a surface low and its coincident upper level trough, a line of precipitation is set to develop across NW MO and NE KS starting around the evening. Models such as the NAM Nest and HRRR keep a line of storms tracking over north-central MO, with the HREF keeping them organized throughout the night. The likeliest period of impact will begin at 7pm, with storms tracking southeast into midnight tonight. Taking a look at forecast soundings before the line of precipitation moves through, primary threats will be damaging wind and large hail, with a layer of dry air aloft and a lower freezing level. Lapse rates are forecast to remain lower around 6.5 degC/km, and forecasted shear values of 40-50 kts could maintain stronger updrafts in any severe storms that form. Irregardless of the severe threat, this line of storms will be efficient precip producers (PWAT values ~2 inches across the line), and will bring a threat of heavy rainfall to much of central MO overnight. This will serve to exacerbate hydrologic headlines in the region. By tomorrow morning, conditions should become mostly clear as the complex exits towards the southeast in full. With the passage of this storm system, temperatures are expected to fall in the upcoming days with the establishment of a surface high bringing northerly winds and slightly cooler air to the area. Afterwards, though, the propagation of this surface high towards the east alongside its upper level ridge over the southern CONUS will provide persistent southerly winds. With these winds, temperatures are expected to rise once more to the low 90s by early next week. Sporadic shortwave troughs embedded within the upper level ridge's flow will bring more opportunities for scattered precipitation moving into next week. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 631 PM CDT Fri Jun 28 2024 Currently VFR at all terminals with southerly winds around 10 knots. Convection has initiated along the cold front over eastern Kansas. These storms should progress eastward this evening, likely impacting the terminals in the 2z to 7z time frame tonight. There could be periods of heavy rain with VSBYs dropping as low as IFR, along with a chance for hail and strong wind gusts up to 55 knots. Winds should turn easterly and eventually northerly by tomorrow morning, remaining at 10 knots or less, with VFR conditions likely. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...CDB AVIATION...BMW
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 513 AM CDT Fri Jun 28 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 513 AM CDT Fri Jun 28 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Isolated strong thunderstorms are possible late this evening into tonight. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
850 PM CDT Fri Jun 28 2024
MOZ001-011-290215-
Atchison MO-Holt MO-
850 PM CDT Fri Jun 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES THROUGH 915 PM CDT...
At 849 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfax, or 10 miles southwest of Tarkio, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tarkio, Rock Port, Fairfax, Craig, and Corning.
This includes Interstate 29 between mile markers 89 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
&&
LAT...LON 4027 9518 4026 9516 4020 9516 4014 9543
4019 9548 4022 9547 4024 9547 4027 9556
4029 9555 4030 9557 4041 9559 4047 9518
TIME...MOT...LOC 0149Z 267DEG 18KT 4033 9550
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MellSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
927 PM CDT Fri Jun 28 2024
KSZ057-105-290300-
Johnson KS-Miami KS-
927 PM CDT Fri Jun 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MIAMI AND
SOUTHWESTERN JOHNSON COUNTIES THROUGH 1000 PM CDT...
At 926 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edgerton, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Olathe, Gardner, Spring Hill, Edgerton, and Clare.
This includes Interstate 35 in Kansas between mile markers 200 and
215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas.
&&
LAT...LON 3886 9505 3886 9477 3867 9479 3869 9506
TIME...MOT...LOC 0226Z 279DEG 24KT 3882 9502
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MellThe Pleasant Hill radar (KEAX), 48 km away, was scanning. The volume nearest the first event began at 02:51 UTC.
3 thunderstorm wind. Local standard time, as filed.
Estimated 60 mph wind gusts in south Olathe.
Mping report of 3 inch tree limbs broken; power poles broken near Stilwell.
Report of widespread tree damage in the community of Wea.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177892, 1177891, 1177894.